Massachusetts, 2004

Lightning Strike in Massachusetts, August 12, 2004

August 12, 2004 · NWS BOX · 1 event in 1 county or zone

Lightning struck a utility building in Worthington, igniting a fire which destroyed the structure and its contents, which included two classic cars, several snowmobiles and off-road vehicles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning struck a utility building in Worthington, igniting a fire which destroyed the structure and its contents, which included two classic cars, several snowmobiles and off-road vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 12, 9:55 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 12, 9:55 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1055 AM EDT THU AUG 12 2004

.DISCUSSION...

NEAR TERM...PREVIOUS FORECAST LOOKS GOOD.  EASTERN AND SOUTHEASTERN
MASSACHUSETTS AS WELL AS PARTS OF RHODE ISLAND WERE UNDER LESS CLOUD
COVER THAN ORIGINALLY FORECAST...SO RAISED AFTERNOON HIGH
TEMPERATURES IN THESE AREAS BY APPROXIMATELY 5 DEGREES TO ACCOUNT
FOR MORE DAYTIME WARMING.  ALSO UPDATED THE CLOUD COVER FORECAST
ACCORDINGLY.  OTHER THAN THAT...PREVIOUS FORECAST LOOKS GOOD.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM (TODAY AND TONIGHT)...
A FEW SHOWERS AND THUNDERSTORMS HAVE STARTED TO POP UP DURING THE
PAST FEW HOURS...AND WITH A WARM AND HUMID AIRMASS IN PLACE WE WILL
SEE MORE DEVELOP THIS MORNING...THOUGH COVERAGE SHOULD BE LIMITED.
MODELS ACTUALLY SHOW BEST ACTION TAKING PLACE CLOSER TO THE FRONT
TODAY...WHICH IS HUNG UP ACROSS NY AND PA.  BOX-ETA 10 DOES ATTEMPT
TO BRING SOME OF THIS CONVECTION INTO CT VALLEY BY AFTERNOON...AND
THIS SEEMS REASONABLE BASED UPON RADAR TRENDS...SO WE WILL RESTRICT
LIKELY POPS TO WESTERN ZONES TODAY AND LOWER TO CHANCE E...AS
ACTIVITY SHOULD BE MORE SCATTERED IN NATURE FROM MANCHESTER...
WORCESTER AND WILLIMANTIC TO CAPE COD CANAL.

MODEL SOUNDINGS SHOW PULSE TYPE CONVECTION IS FAVORED TODAY...WITH
POTENTIAL FOR HAIL AND STRONG WIND GUSTS IN COLLAPSING CELLS.
LOCALLY HEAVY RAINFALL IS ALSO FAVORED WITH PRECIPITABLE WATER
VALUES AROUND 1.50.

ANY SHOWERS AND THUNDERSTORMS SHOULD DIMINISH THIS EVENING WITH
LOSS OF DAYTIME HEATING...THEN WE EXPECT ANOTHER ROUND OF PATCHY FOG
AND LOW CLOUDS AS LOW LEVEL MOISTURE REMAINS HIGH.  POPS WERE
INCREASED TO CHANCE BY DAYBREAK FRI IN WESTERN ZONES AS WE LIKE GFS
DEPICTION OF SHOWERS LIFTING INTO NYC AREA AT THAT TIME.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
MAIN CONCERNS DURING THIS PERIOD ARE PROJECTED IMPACTS FROM BONNIE
AND CHARLIE THROUGH THIS WEEKEND.  FORECASTS WILL BE BASED
PRIMARILY ON TPC FORECAST ISSUED AT 03Z.  WE PLAN TO RUN AN UPDATED
FORECASTS WITH 09Z WIND GRIDS ONCE THEY BECOME AVAILABLE.

GENERALLY WENT WITH THE GFS FORECAST OVER THE NEXT 5 DAYS...BUT MY
CONFIDENCE IS BELOW AVERAGE.  THERE ARE SOME MODEL DIFFERENCES...
PARTICULARLY WITH THE ETA WHICH IS A BIT DRIER AND FARTHER EAST WITH
THE REMNANTS OF BONNIE AND CHARLEY. BASED ON TPC AND HPC FORECASTS...
THE GFS SEEMS TO BE A BETTER FIT.

NOT EXPECTING AS MUCH IMPACT FROM BONNIE AS CHARLEY...BUT BOTH
SYSTEMS BRING THE POTENTIAL FOR HEAVY RAINFALL.  THIS WILL NEED TO
BE MONITORED CLOSELY.

&&

.MARINE...
QUIET INTO FRI AS WINDS AND SEAS REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS.  MARINE WEATHER STATEMENT WILL BE UPDATED AFTER 09Z
ADVISORIES ON BONNIE AND CHARLIE ARE ISSUED.

THE STRONGEST WINDS FROM BONNIE ARE EXPECTED FRIDAY NIGHT INTO EARLY
SATURDAY.  THE STRONGEST WINDS FROM CHARLEY ARE EXPECTED SATURDAY
NIGHT INTO SUNDAY.

&&

.AVIATION...
MVFR CEILINGS AND VISIBILITIES WILL PREVAIL EARLY THIS MORNING WITH
AREAS OF IFR CEILINGS.  EXPECT CONDITIONS TO IMPROVE TO VFR BY
MIDDAY...THEN LOW CLOUDS/FOG RETURN TONIGHT WITH MVFR AND IFR
CONDITIONS EXPECTED AFTER 02Z.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

SHORT TERM...JWD
LONG TERM...BELK
Hazardous weather outlook, Aug 12, 5:22 AM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
622 AM EDT THU AUG 12 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-131100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
622 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
HEAVY DOWNPOURS ASSOCIATED WITH THE REMAINS OF TROPICAL STORM BONNIE
SHOULD MOVE THROUGH SOUTHERN NEW ENGLAND ON FRIDAY AND FRIDAY NIGHT.
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ARE POSSIBLE FOR MANY
LOCATIONS...WITH THE POTENTIAL FOR ISOLATED DOWNPOURS BRINGING
TOTALS OF 3 TO 4 INCHES AT A FEW LOCATIONS.  POOR DRAINAGE FLOODING
IS POSSIBLE FRIDAY. OUTER SQUALLS ON THE EAST SIDE OF BONNIE MAY ALSO
PRODUCE TROPICAL STORM FORCE GUSTS ALONG THE SOUTH COAST.

HEAVY DOWNPOURS AND GUSTY WINDS ASSOCIATED WITH HURRICANE CHARLEY...
OR ITS REMAINS...SHOULD MOVE THROUGH SOUTHERN NEW ENGLAND SATURDAY
NIGHT OR SUNDAY.  RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES ARE
POSSIBLE...WITH POTENTIAL FOR ISOLATED DOWNPOURS BRINGING LOCAL
RAINFALL UP TO 5 INCHES. SQUALLS ASSOCIATED WITH THE REMAINS
OF CHARLEY MAY PRODUCE SCATTERED GUSTS TO AT LEAST TROPICAL STORM
FORCE...ESPECIALLY ALONG THE NEW ENGLAND COASTAL WATERS.

BOTH BONNIE AND CHARLEY WILL PRODUCE ROUGH SEAS FROM FRIDAY TO
SUNDAY...ESPECIALLY ALONG THE SOUTH COAST OF RHODE ISLAND AND
MASSACHUSETTS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED FOR THE NEXT 24 HOURS.

The radar

The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hampshire

When
August 12, 1:00 PM EST
Where
Hampshire County, Worthington Corners
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422691.